CaltechAUTHORS
  A Caltech Library Service

Nonbinary Social Choice: An Impossibility Theorem

Grether, David M. and Plott, Charles R. (1982) Nonbinary Social Choice: An Impossibility Theorem. Review of Economic Studies, 49 (1). pp. 143-149. ISSN 0034-6527. http://resolver.caltech.edu/CaltechAUTHORS:20140225-154534366

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20140225-154534366

Abstract

This paper contains a generalization of the General Possibility Theorem to situations where choice over two-element (more generally "small") sets is not possible. The analysis is developed in terms of the social choice function formulation rather than the social welfare function approach. In this formulation, assumptions concerning the size of sets of feasible alternatives are explicit, allowing the role of these assumptions in inducing impossibility results to be explored.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://www.jstor.org/stable/2297147OrganizationJSTOR Article
Additional Information:© 1982 The Society for Economic Analysis Limited. First version received January 1980, final version accepted September 1981 (Eds.). The financial support of the National Science Foundation and the Caltech Program for Enterprise and Public Policy is gratefully acknowledged. We are also indebted to an anonymous referee who suggested an approach to the proof of the major theorem quite similar to that used in this version of the paper.
Group:Social Science Working Papers
Funders:
Funding AgencyGrant Number
NSFUNSPECIFIED
Caltech Program for Enterprise and Public PolicyUNSPECIFIED
Other Numbering System:
Other Numbering System NameOther Numbering System ID
Social Science Working Paper271
Record Number:CaltechAUTHORS:20140225-154534366
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20140225-154534366
Official Citation:Nonbinary Social Choice: An Impossibility Theorem David M. Grether and Charles R. Plott The Review of Economic Studies , Vol. 49, No. 1 (Jan., 1982) , pp. 143-149 Published by: Oxford University Press Article Stable URL: http://www.jstor.org/stable/2297147
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:43996
Collection:CaltechAUTHORS
Deposited By: Susan Vite
Deposited On:26 Feb 2014 16:15
Last Modified:08 May 2014 15:25

Repository Staff Only: item control page